Some high blood pressure medications can, in fact, lead to weight gain. Common offenders include older beta blockers such as propranolol (Inderal) and atenolol (Tenormin). There could be several reasons for this -- including the fact that the medications can make patients feel tired and thus less likely to exercise. Minoxidil tablets (Loniten) -- used only when other antihypertensive medications have failed -- can also cause weight gain. Weight gain is also listed as a common side effect of doxazosin (Cardura). Diuretics are more likely to cause weight loss.
Diuretics can lead to an increase in potassium loss, known as hypokalemia, which, in turn can affect muscular function -- including the muscles of the heart. There is also an increased risk for gout with diuretics -- as well as the possibility of weakness, thirst, dehydration, and increased urination. Changes in blood sugar levels are also possible. Skin reactions, some severe, are possible with thiazide diuretics (such as hydrochlorothiazide). Potassium-sparing diuretics, such as spironolactone (Aldactone) may cause breast enlargement in males.

Regular visits with your doctor are also key to controlling your blood pressure. If your blood pressure is well-controlled, check with your doctor about how often you need to check it. Your doctor may suggest checking it daily or less often. If you're making any changes in your medications or other treatments, your doctor may recommend you check your blood pressure starting two weeks after treatment changes and a week before your next appointment. 
×